Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 23, 2012Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 5:03 PM CDT for Wright County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2012, 5:03 PM CDT (22:03 UTC)
Expired
Aug 23, 2012, 5:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:04 PM CDTHAIL 0.5Cokato, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WWUS83 KMPX 232203
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012

MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...

AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COKATO.
  SMITH LAKE.
  RASSAT.

LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
      4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 4:05 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 23, 4:05 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT THU AUG 23 2012

.DISCUSSION...

OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH
THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH
TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS
SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY
THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS
FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES
INTO THE CENTER OF THE U.S.

TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND
ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE
CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN
MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY
PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS
STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA
PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS
THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC
ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF
THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE
BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS
JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH
A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING
BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY.

SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY
MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS
SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING.
A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED
SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST
TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING
850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK
FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME
THUNDERSTORM DEVELOPMENT.

NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN
CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING
UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER
SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS
POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS
AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN
WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE.

&&

.AVIATION.../18Z TAF ISSUANCE/

CONVECTION HAS ALREADY BEGUN ACROSS WC MN EARLY THIS AFTN WHICH IS
LIKELY THE BEGINNING OF AN ACTIVE AFTN...ESPECIALLY EARLY AT
RWF/STC...THEN TRANSITIONING TO THE E/SE LATE THIS AFTN/EVENING.

KEPT TIMING CLOSE TO AN EXPERIMENTAL PRODUCT THAT ILLUSTRATES THE
HIGHER PROBABILITY OF CONVECTION BASED ON SPECIFIC PARAMETERS
ACROSS RWF/STC BETWEEN 18-22Z.

ANYWAY...THE INITIAL CONVECTION ACROSS WC MN WILL LIKELY MOVE N/NE
DURING THE EARLY AFTN...THEN AFT 20Z...A LINE OF CONVECTION WILL
MOST LIKELY DEVELOP ACROSS SW MN...AND BEGIN TO MERGE WITH THE
CONVECTION TO THE N. THIS WILL LEAD TO HIGHER PROBABILITIES OF
TSRA AT RWF/STC THRU 22Z...THEN MSP/RNH AFT 23Z. AXN WILL LIKELY
BE TOO FAR NW FOR ANY WIDESPREAD CONVECTION. ALTHOUGH THERE COULD
BE VCSH OR +SHRA IN THE SW PART OF THE TAF AREA. WINDS WILL BE
GENERALLY FROM THE S/SW THIS AFTN...AND GUSTY FOR RWF. EXPECT A
DECREASE DURING THE EVENING...THEN INCREASING ONCE AGAIN AFT
15Z/24. ALTHOUGH FG/IFR CIG POTENTIAL IS POSSIBLE AT STC/RWF
DURING THE EARLY MORNING HRS...KEPT CIGS VFR...WITH ONLY IFR
VSBYS. TIMING AND HOW WIDESPREAD THE VSBYS/CIGS BECOME IS LOW.

MSP...A LINE OF CONVECTION WILL LIKELY DEVELOP W/SW OF THE
TERMINAL SITE UNTIL AFT 23Z...THEN BECOMING NUMEROUS TO WIDESPREAD
BETWEEN 23-02Z. CONFIDENCE IS FAIRLY HIGH FOR TSRA...BUT TIMING
REMAINS THE PROBLEM ALONG WITH HOW LOW TO TAKE VSBYS. WILL
CONTINUE WITH VFR CIGS...AND A TEMPORARY PERIOD OF MVFR VSBYS.
THIS WILL LIKELY CHG BASED ON HIGH WIDESPREAD THE CONVECTION GETS
WEST OF MSP. WINDS WILL BE GENERALLY FROM THE SW/S DURING THE NEXT
24-30 HRS...WITH A FEW GUSTS ARND 20 KTS THIS AFTN.

KMSP...

/OUTLOOK FOR KMSP/
FRI...VFR TSRA/SHRA EAST OF THE TERMINAL SITE.
SAT...VFR EARLY...BECOMING VFR WITH TSRA/SHRA BY LATE IN THE DAY
OVERNIGHT.
SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA
EAST OF TERMINAL SITE AFT 18Z. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SPD/JLT
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
251 PM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN
WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE
SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

SPD

In the hours before

Special weather statement, Aug 23, 11:30 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT THU AUG 23 2012

MNZ055>057-231715-
CHIPPEWA-KANDIYOHI-SWIFT-
1130 AM CDT THU AUG 23 2012

AT 1127 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
APPLETON TO 7 MILES SOUTHEAST OF DANVERS TO 4 MILES EAST OF DE GRAFF.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BENSON
  MURDOCK.
  DE GRAFF.
  DANVERS.
  BENSON.
  SUNBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4541 9578 4540 9529 4540 9494 4512 9520
      4512 9552 4515 9598
TIME...MOT...LOC 1630Z 246DEG 28KT 4519 9595 4522 9561
          4525 9536

SPD
Special weather statement, Aug 23, 12:30 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT THU AUG 23 2012

MNZ047-048-055-231830-
POPE-STEVENS-SWIFT-
1230 PM CDT THU AUG 23 2012

AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES
SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD.

HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLONTARF.
  GILCHRIST.
  SEDAN.
  DANVERS.
  BENSON.
  MORRIS.
  GLENWOOD.
  STARBUCK.
  LAKE MINNEWASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE
WATER IN A THUNDERSTORM!

&&

LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618
TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604

TDK
Local storm report, Aug 23, 1:45 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             5 S HANCOCK             45.43N 95.81W
08/23/2012  E0.88 INCH       STEVENS            MN   PUBLIC

            HAILED FOR TEN MINUTES.

&&

TDK
Local storm report, Aug 23, 2:20 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             6 SSW HANCOCK           45.41N 95.84W
08/23/2012  E1.00 INCH       STEVENS            MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
            AND BEANS.

0110 PM     HAIL             7 SSW HANCOCK           45.40N 95.85W
08/23/2012  E1.00 INCH       SWIFT              MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
            AND BEANS.

&&

TDK
Special weather statement, Aug 23, 2:49 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT THU AUG 23 2012

MNZ041-042-048-049-055-057-232030-
DOUGLAS-KANDIYOHI-POPE-STEARNS-SWIFT-TODD-
249 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING WEST CENTRAL AND CENTRAL MINNESOTA...

AT 246 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES SOUTH OF GLENWOOD...OR 27 MILES SOUTHWEST OF
SAUK CENTRE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GILCHRIST.
  SEDAN.
  BROOTEN.
  NEW LONDON.
  PADUA.
  ELROSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4576 9530 4578 9475 4528 9476 4531 9535
      4548 9546
TIME...MOT...LOC 1949Z 245DEG 20KT 4543 9528
Special weather statement, Aug 23, 5:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012

MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...

AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COKATO.
  SMITH LAKE.
  RASSAT.

LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
      4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:16 AM CDTSpecial Weather StatementMPXSwift29 min
Aug 23, 11:30 AM CDTSpecial Weather StatementMPXSwift45 min
Aug 23, 12:30 PM CDTSpecial Weather StatementMPXPope, Stevens, Swift60 min
Aug 23, 1:07 PM CDTSevere Thunderstorm WarningMPXPope, Stevens53 min
Aug 23, 2:49 PM CDTSpecial Weather StatementMPXPope41 min
Aug 23, 2:50 PM CDTAreal Flood AdvisoryMPXPope, Stevens, Swift3 hr
Aug 23, 6:06 PM CDTSevere Thunderstorm WarningMPXRedwood54 min
Aug 23, 6:31 PM CDTSpecial Weather StatementMPXIsanti, Kanabec, Mille Lacs44 min
Aug 23, 6:46 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.